Hail, Winneshiek
- When
- June 28, 6:13 PM CST
- Where
- Winneshiek County, 4.09 mi NE of Kendallville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.470, -91.970
Quarter sized hail fell northeast of Kendallville.
Scattered thunderstorms moved across portions of northeast Iowa during the early evening of June 28th. These storms dropped some hail with the largest reported being half dollar sized near Kendallville (Winneshiek County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Scattered thunderstorms moved across portions of northeast Iowa during the early evening of June 28th. These storms dropped some hail with the largest reported being half dollar sized near Kendallville (Winneshiek County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 28, 5:34 PM CST, 39 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 634 PM CDT Tue Jun 28 2022 .DISCUSSION...(This evening through Tuesday) Issued at 216 PM CDT Tue Jun 28 2022 Key Messages: - Strong to severe storms possible heading into this evening - Precipitation chances return Thursday - On and off precipitation chances through holiday weekend STRONG TO SEVERE STORMS POSSIBLE THIS EVENING: A shortwave trough currently located over northern Minnesota is set to side southeast across central Wisconsin early this evening. A cold front accompanying the wave currently extends from far southwest Minnesota up to Bayfield, Wisconsin. Along and ahead of the cold front, storms are expected to continue to develop this afternoon as the front moves southeast. Storms will arrive to our forecast area early this evening, with the potential for some storms to be strong to severe. Instability and shear are both marginal to moderate today with 750- 1250 J/kg of ML CAPE along a majority of the front and 0-6km shear around 35 knots. Our area of highest concern lies in southeast Minnesota where CAPE could reach upwards of 2000 J/kg collocated with 40-knot 0-6km shear. However, a stronger cap in southeast Minnesota could delay or inhibit convective initiation so there is still some uncertainty in the western extent of the thunderstorm risk. Dewpoints are currently in the mid 50s for most and could rise into the low 60s as the front approaches, especially in southeast Minnesota. The trend throughout the morning has been a slower advection of higher dewpoints across the area which could slow the progression of stronger storms. Lastly, showers and storms that moved across the area earlier today could limit the amount of energy left in the atmosphere and lower strong/severe chances, especially in the Clark County region of central Wisconsin. A somewhat unimpressive set up but a few strong/severe storms remain possible with damaging wind and hail the main threats. Initial convection up in northern Wisconsin is congealing into a line which could increase the damaging wind potential if it holds together as it moves southeast. Cool air aloft and lapse rates around 7 C/km could support hail development as well. PATCHY FOG TOMORROW MORNING: After storms vacate the area, clearing skies, light winds, and low dewpoint depressions could lead to patchy fog across our Wisconsin counties tonight. NBM and NBM 4.1 guidance suggests there is a 40% chance for visibilities to drop below 5 miles across most of Wisconsin with some lower visibilities also possible in northeast Iowa and along the Mississippi River in southeast Minnesota. Use caution during the morning commute tomorrow if fog develops. PRECIPITATION CHANCES RETURN THURSDAY: Thursday looks to be the warmest day of the next several days. Ahead of the next shortwave as a weak upper-level ridge slides further off to the east over the Great Lakes Region, low level winds increase from the south. A decent warm air advection signal in the lowest layers of the atmosphere up through 700 mb would limit overnight temperatures from significantly lowering. Some locations may struggle to dip below 70 degrees with much of the region barely getting into the mid 60s by early Thursday morning. Increasing cloud cover from the west from scattered showers/storms would also help limit any radiational cooling mainly for areas in southeast Minnesota into north central Wisconsin. As the surface boundary approaches the region, precipitation chances by Thursday morning look to hold mainly north of I-90 with scattered shower/storm development aligning from southwest Minnesota into north central Wisconsin. The morning could also be the windiest period with the increasing low-level jet. Both the NAEFS and EC ENS 28.00z guidance has the mean wind speed maxed out in regards to climatological percentile at 850 mb. The zonal and meridional winds are also maxed out or in the top 99.5 percentiles. Surface winds could gust around 30 to 35 mph overnight into the morning before the low level jet relaxes heading into the afternoon. The precipitation activity also looks to diminish becoming more scattered through the afternoon, but any lingering localized and elevated showers will impact the high temperatures. Any new convection will be limited do to the strong capping inversion maximized around 800 mb as depicted in forecast soundings due to the ample overnight WAA. As the front progresses further southeastward through the region into northeast Iowa and southwest Wisconsin, lapse rates increase in the 800 mb layer allowing for showers to reignite across this area. ON/OFF PRECIPITATION CHANCES THROUGH HOLIDAY WEEKEND: Stuck with the blended model guidance through the Independence Day Holiday as model and ensemble guidance diverge from one another. There are low (15-30%) chances for precipitation throughout this period. However, expecting these to be more periodic with more dry time than not, so not expecting a complete washout. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 635 PM CDT Tue Jun 28 2022 Scattered storms currently moving through the area are set to impact KLSE for a few hours at the beginning of the period. Not expecting visibilities or ceilings to deteriorate below VFR when the storms pass over the airport. After the passage of the cold front later this evening/tonight, winds will weaken and shift to become more south/southeast tomorrow morning. Tomorrow afternoon/evening, winds could become more gusty, especially at KRST. Otherwise, VFR conditions are expected throughout the TAF period at both airports. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...KAA/Peters AVIATION...Dahl
Hazardous Weather Outlook National Weather Service La Crosse WI 330 PM CDT Tue Jun 28 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-300030- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 330 PM CDT Tue Jun 28 2022 This Hazardous Weather Outlook is for portions of western into north central Wisconsin. .DAY ONE...This Afternoon and Tonight Additional storms are expected this afternoon into the evening hours, between 4 and 10 PM. Some storms could be strong to severe and produce hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorm chances return late Wednesday night through Thursday night. The risk of severe storms looks low at this time. Periodic thunderstorms are possible over the holiday weekend. Again, the risk for severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not expected, but reports of hail or damaging wind would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. NOFWD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
541 PM CDT TUE JUN 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 2 NNE ROCHESTER 44.04N 92.46W
06/28/2022 M51 MPH OLMSTED MN TRAINED SPOTTER
ALSO DIME SIZE HAIL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
544 PM CDT TUE JUN 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND GST 2 NNE ROCHESTER 44.04N 92.46W
06/28/2022 M60 MPH OLMSTED MN TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
558 PM CDT TUE JUN 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 1 NE ROCHESTER 44.02N 92.46W
06/28/2022 OLMSTED MN LAW ENFORCEMENT
TREE BRANCHES DOWN IN ROCHESTER. 2-4 INCHES
IN DIAMETER. WINDS ESTIMATED AT LEAST 50
MPH.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
606 PM CDT TUE JUN 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL GRAND MEADOW 43.71N 92.57W
06/28/2022 M1.75 INCH MOWER MN TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
616 PM CDT TUE JUN 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 1 N ROCHESTER 44.03N 92.47W
06/28/2022 OLMSTED MN PUBLIC
LARGE TREE DOWN IN TOWN.
&&Special Weather Statement
National Weather Service La Crosse WI
634 PM CDT Tue Jun 28 2022
MNZ088-095-096-WIZ033-290015-
Fillmore MN-Winona MN-Houston MN-Trempealeau WI-
634 PM CDT Tue Jun 28 2022
...Strong thunderstorms will impact portions of southern Winona,
Houston, Fillmore and southern Trempealeau Counties through 715 PM
CDT...
At 634 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Trempealeau to near Le Roy. Movement was
southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Trempealeau around 640 PM CDT.
Dakota around 645 PM CDT.
La Crescent around 655 PM CDT.
La Crosse around 700 PM CDT.
Other locations impacted by these storms include Forestville State
Park, Choice, Isinours, Hutton, Riceford, Fillmore, Ridgeway, County
5 And Peyton Road, Beaver Creek Valley State Park and Highway 44 And
Sanden Road.
This includes Interstate 90 in Minnesota between mile markers 239 and
276.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Minnesota...and southwestern and west central Wisconsin.
&&
LAT...LON 4380 9244 4385 9226 4385 9208 4390 9208
4403 9159 4403 9156 4404 9157 4405 9152
4398 9140 4398 9142 4385 9128 4378 9124
4365 9127 4361 9127 4358 9123 4354 9125
4352 9122 4350 9123 4350 9245
TIME...MOT...LOC 2334Z 301DEG 33KT 4400 9149 4349 9243
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SkowThe La Crosse radar (KARX), 74 km away, was scanning. The volume nearest the first event began at 00:12 UTC.
4 hail. Local standard time, as filed.
Quarter sized hail fell northeast of Kendallville.
Half dollar sized hail was reported northeast of Kendallville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040284, 1040285, 1040298, 1040299.